Sinovenous thrombosis is an uncommon but serious complication associated with nephrotic syndrome in children. A 15-year-old boy with steroid-dependent nephrotic syndrom, histologically minimal change nephritis, was admitted with generalized oedema. Nephrotic syndrome had been diagnosed at age 2.5 years and there had been frequent relapses. He was treated with corticosteroid, cyclophosphamide, levamisole and cyclosporin A. On admission he had oedema and oliguria. Complete blood count, CRP, serum electrolytes, urea and creatinin were within a normal range. The patient had proteinuria (40 g/l), hypoalbuminemia (14 g/l) and hypercholesterolemia (11.4 mmol/l). Treatment was started with prednisolon and albumine transfusion followed by furosemide. The patient lost about 8 kg of weight, had polyuria and from the 10th day of admission he developed headache, photophobia, and signs of meningeal irritation. Prothrombine time was 52%, fibrinogen 5 g/l, D-dimers 3.99 μg/ml. The serum levels of protein C, protein S, homocysteine and antithrombin III were similar to control values. Anticardiolipin antibodies and lupus anticoagulant were negative. No factor V Leiden or prothrombine gene mutations were present. Magnetic resonance venography demonstrated thrombosis of the superior sagittal, rectus, left transverse and sigmoid sinuses and the final part of the internal jugular vein. There was no cerebral parenchyma
or brainstem lesions. The patient was treated with LMWH followed by warfarine. His clinical condition improved with therapy, however, he developed a right-sided paralysis of the abducens nerve that persisted for 2.5 months. The follow-up MRI showed recanalisation of the venous sinuses.